Michigan, 2011

High Wind in Michigan, October 19 to 20, 2011

October 19 to 20, 2011 · NWS DTX · 4 events in 4 counties and zones

Low pressure (985 MB) tracking through Detroit lead to strong northeast winds gusting to 60 mph in and around Saginaw Bay. Trees and large branches were brought down across the northern Thumb and Tri-Cities regions, leading to power outages.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Low pressure (985 MB) tracking through Detroit lead to strong northeast winds gusting to 60 mph in and around Saginaw Bay. Trees and large branches were brought down across the northern Thumb and Tri-Cities regions, leading to power outages. One tree branch landed on a woman and 3 year old, causing minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 19, 2:58 PM EST, 2 minutes earlier.

Area forecast discussion, Oct 19, 2:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT WED OCT 19 2011

.SHORT TERM... TONIGHT

A HIGHLY AMPLIFIED UPPER LEVEL TROUGH AND DEEP SURFACE LOW WILL
BRING HAVOC TO THE WEATHER IN SOUTHEAST MICHIGAN. THE SURFACE LOW IS
CURRENTLY OVER WEST VIRGINIA AND WILL TRACK TO THE NNW THROUGH
TONIGHT...EVENTUALLY CENTERING OVER SOUTHEAST MICHIGAN EARLY
THURSDAY MORNING. THIS 990 MILLIBAR SURFACE LOW WILL PROVIDE STRONG
WINDS...RAIN...AND COOL TEMPERATURES TO VARYING EXTREMES THROUGHOUT
THE CWA.

THE LONG FETCH OF NORTHEAST WINDS OVER LAKE HURON WILL PROVIDE
LITTLE IMPEDANCE OF THE STRONG GRADIENT WIND...ESPECIALLY FOR AREAS
NEAREST THE LAKESHORE. THE STRONGEST GRADIENT WILL OCCUR
OVERNIGHT...REMOVING THE THREAT FOR ANY DIURNALLY INFLUENCED GUSTS.
ANOTHER LIMITING FACTOR TO THE HIGH WINDS IS WARM AIR ADVECTING IN
FROM MIDLEVELS WHICH WILL HELP STABILIZE THE LAYER. SEVERAL HIGH
WIND HEADLINES WERE ISSUED AND INCLUDED A LAKESHORE FLOOD ADVISORY
AS WATER LEVELS WILL RISE 4-5 FEET ABOVE CHART DATUM IN THIS
SETUP.

PROBABILISTIC QPF IS AN INTERESTING SUBJECT GIVEN THIS HIGH POP
ENVIRONMENT. HAVE HIGH CONFIDENCE IN POP THIS PERIOD...AS WELL AS
TIMING OF HEAVIEST PRECIP. QUANTIFYING THE RAINFALL IS A BIG
CHALLENGE AS MODELS HAVE OFFERED DIFFERING SOLUTIONS TODAY. A SAFE
BLEND OF SREF AND NAM DATA...WITH A SMALL ADDITION OF GFS YIELDS
AMOUNTS A BIT HIGH COMPARED TO WHAT RADAR AND OBS HAVE REPORTED THUS
FAR. WENT WITH A BLEND OF THE ABOVE...CUT BY ABOUT 33 PERCENT. THIS
STILL YIELDS OVER 1.50 INCHES OF RAIN FOR MOST AREAS...WITH SOME
2.00 INCH AREAS POSSIBLE AS WELL. AS FAR AS PROBABILISTIC...THERE IS
STILL A SMALL CHANCE SOME AREAS IN THE NORTHERN 7 COUNTIES COULD SEE
3.00 OR MORE INCHES OF RAIN THROUGH 8AM THURSDAY. WHILE SOME URBAN
AND SMALL STREAM FLOODING IS POSSIBLE...DID NOT GO WITH ANY FLOOD
HEADLINES WITH THIS EVENT. THE CORRIDOR OF HEAVIEST RAIN WILL BE
FLUID AS THE LOW PRESSURE AND OCCLUSION ROTATE CYCLONICALLY THROUGH
THE CWA. SINCE THERE IS NO SINGLE LOCATION OF STAGNANT HEAVY
RAIN...OPTED TO HOLD OFF ON HEADLINES...ESPECIALLY GIVEN THE LACK OF
RECENT RAINS AND RFC GUIDANCE REQUIREMENTS OF 4.00 INCHES OF RAIN IN
3 HOURS FOR WIDESPREAD FLOODING NORTH OF I 69.

&&

.LONG TERM...THURSDAY THROUGH WEDNESDAY

LOW PRESSURE CENTERED NEAR DETROIT AT 12Z THURSDAY WILL SLOWLY
FILL AS IT TRACKS TO EAST OF LAKE HURON BY THURSDAY EVENING. RAIN
CONTINUES TO LOOK FAVORABLE ON THURSDAY ALTHOUGH MAY BE REDUCED TO
JUST A LIGHT RAIN/DRIZZLE FOR A PORTION OF THE DAY NEAR METRO
DETROIT IN THE VICINITY OF THE SURFACE LOW ON THURSDAY MORNING. NAM
MODEL SOUNDINGS ARE INTERESTING AND SHOW MORE WARM AIR NEAR 800MB
AND LESS DRY AIR ALOFT...ALLOWING FOR SOME DEGREE OF ELEVATED
INSTABILITY TO DEVELOP. THE GFS IS A LITTLE DRIER AND SUSPECT THE
MODEL MAY BE OVERDOING THE DEPTH OF THE DRY AIR...SNEAKING BELOW
850MB. FARTHER TO THE NORTH AND WEST...STRONG MID-LEVEL DEFORMATION
AXIS WILL BE ORIENTED FROM LAKE HURON TOWARDS THE SAGINAW
VALLEY...CURLING EASTWARDS ACROSS THE FORECAST AREA DURING THE
AFTERNOON AS THE LOW DEPARTS. WINDS NEAR METRO DETROIT WILL BE LIGHT
ON THURSDAY MORNING BEFORE INCREASING THROUGH THE AFTERNOON AS THE
GRADIENT TIGHTENS ON THE WESTERN PERIPHERY OF THE DEPARTING LOW
PRESSURE SYSTEM. AS THE SURFACE LOW TRACKS ACROSS FAR SOUTHERN LAKE
HURON ON THURSDAY...THE INFLUENCE OF THE SURFACE TROUGH WILL PUSH
THE STRONGEST WINDS FURTHER NORTH ACROSS THE LAKE...LIMITING THE
ONSHORE FLOW FROM HARBOR BEACH SOUTH TO PORT HURON. HOWEVER STRONG
WINDS WILL CONTINUE DOWN THE LONG FETCH OF LAKE HURON/SAGINAW BAY
AND WIND ADVISORIES MAY BE NEEDED ONCE THE WARNING EXPIRES FOR
SHORELINE AREAS OF HURON/TUSCOLA/AND BAY COUNTIES INTO THURSDAY.

SHOWERS FINALLY TAPER OFF FROM SOUTH TO NORTH ON THURSDAY NIGHT AS
HEIGHTS REBOUND AND DEEP MOISTURE EXITS THE REGION. DESPITE STEEP
LOW LEVEL LAPSE RATES ON FRIDAY...THE MOISTURE DEPTH WILL SHRINK
WITH SUBSIDENCE INCREASING FROM THE SOUTH DURING THE AFTERNOON. WILL
THEREFORE REMOVE THE SLIGHT CHANCE OF SHOWERS FROM THE FORECAST FOR
MOST OF THE AREA ON FRIDAY.

SHORTWAVE RIDGING BUILDS OVERHEAD ON SATURDAY AND SHOULD ALLOW FOR A
GOOD DEAL OF SUN ACROSS THE AREA. A STRONG UPPER LEVEL JET WILL THEN
DIG INTO THE NORTHERN PLAINS ON SATURDAY WITH A LOW PRESSURE SYSTEM
MOVING QUICKLY THROUGH THE GREAT LAKES REGION LATE SUNDAY. JUST AS
THIS SHORTWAVE PASSES TO OUR EAST...THE NEXT TROUGH IS EXPECTED TO
DEEPEN FARTHER TO THE WEST OVER THE ROCKY MOUNTAINS. THIS WILL
ESTABLISH A BRIEF WINDOW OF SOUTHWEST FLOW AND WARMING TEMPERATURES
BEFORE SENDING ANOTHER LOW PRESSURE SYSTEM AND CHANCE OF RAIN
THROUGH THE GREAT LAKES TOWARDS THE MIDDLE OF NEXT WEEK.

&&

.MARINE...

A STRONG LOW PRESSURE SYSTEM WILL TRACK NNW INTO THE GREAT LAKES
REGION THIS EVENING. THE TIGHT PRESSURE GRADIENT WILL KEEP SYNOPTIC
WINDS SUSTAINED OVER 30-40KT FOR MUCH OF THE MARINE AREAS TONIGHT
AND EARLY THURSDAY. STORM GUSTS WILL BE COMMON FOR MUCH OF THE FETCH
OF LAKE HURON INTO SAGINAW BAY...ESPECIALLY AFTER MIDNIGHT UNTIL
4AM. A DECENT AREA OF WARM AIR ADVECTION WILL LOWER WIND GUST
POTENTIAL...BUT ALSO INCREASES RAINFALL RATES. VISIBILITY WILL DROP
SIGNIFICANTLY IN AREAS OF HEAVY RAIN. ALSO OF NOTE ARE THE
SIGNIFICANT WAVES IN THE GREAT LAKES FORECAST BEING NEAR 22 FEET IN
CENTRAL LAKE HURON. LOWER WIND SPEEDS ARE EXPECTED OVER THE LAKE ST.
CLAIR TO LAKE ERIE WATERS WHERE THE CENTER OF LOW PRESSURE WILL BE
THURSDAY MORNING. THE LOW SHOULD QUICKLY EXIT DAYTIME THURSDAY...AND
WILL LIKELY PRODUCE GALES DURING ITS DEPARTURE.

&&

.AVIATION...ISSUED 116 PM EDT WED OCT 19 2011

//DISCUSSION...

AN INTENSIFYING LOW PRESSURE SYSTEM WILL TRACK NORTHWARD ACROSS OHIO
THIS AFTERNOON AND EVENING AND BECOME CENTERED OVER METRO DETROIT BY
DAYBREAK THURSDAY. RAINFALL IS EXPECTED TO INCREASE IN BOTH
INTENSITY AND COVERAGE ACROSS SE MI DURING THE COURSE OF THE
AFTERNOON AND EVENING AS THIS STORM SYSTEM STRENGTHENS. INCREASING
RAINFALL INTENSITY AND LOW LEVEL MOISTURE ADVECTION FROM THE EAST
WILL CAUSE BOTH CEILINGS AND VISIBILITIES TO LOWER THROUGH THE
REMAINDER OF THE DAY AND INTO TONIGHT...WITH WIDESPREAD IFR AND LIFR
EXPECTED BY TONIGHT. THIS SYSTEM WILL ALSO LEAD TO GUSTY
NORTHEASTERLY WINDS TODAY AND TONIGHT. FOR THE MOST PART...WIND
GUSTS SHOULD REMAIN AT OR JUST UNDER 30 KNOTS THIS EVENING DUE TO
COOL AND STABLE AIR RESIDING NEAR THE SURFACE. MBS HOWEVER IS
EXPECTED TO EXPERIENCE STRONGER WINDS DUE TO THE PROXIMITY TO
SAGINAW BAY.

FOR DTW...RADAR RETURNS ALREADY SHOW SOME HEAVIER RAINFALL MOVING IN
FROM THE SOUTHEAST WHICH WILL CONTINUE TO PROVIDE A STEADY DROP IN
CEILINGS AND VISIBILITIES. THE WINDS WILL WEAKEN LATE TONIGHT INTO
EARLY THURSDAY AS THE SURFACE HIGH MOVES OVERHEAD. THIS WILL OPEN
THE DOOR FOR THE POTENTIAL FOR DENSE FOG.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE THAT CEILINGS WILL REMAIN BELOW 5000 FT THROUGH
  THE TAF PERIOD.

* HIGH CONFIDENCE THAT NORTHEAST WIND GUSTS WILL EXCEED 25 KNOTS
  THIS AFTERNOON AND EVENING.

* LOW CONFIDENCE OF CEILINGS FALLING BELOW 200 FT BETWEEN 08Z AND
  13Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING...MIZ048-MIZ049-MIZ054...UNTIL 4 AM THURSDAY.

     LAKESHORE FLOOD ADVISORY...MIZ048...UNTIL 10 AM THURSDAY.

     WIND ADVISORY...MIZ047-MIZ053-MIZ055...UNTIL 4 AM THURSDAY.

LAKE HURON...
     GALE WARNING...LHZ361...UNTIL 10 AM THURSDAY.

     STORM WARNING...LHZ362-LHZ363-LHZ421-LHZ422-LHZ441-LHZ462...UNTIL 4
     AM THURSDAY.

     GALE WARNING...LHZ442-LHZ443-LHZ463-LHZ464...UNTIL 4 AM
     THURSDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 4 AM THURSDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 4 AM THURSDAY.

&&

SHORT TERM...MM
LONG TERM....KEC
MARINE.......MM
AVIATION.....SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Oct 19, 9:19 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1019 AM EDT WED OCT 19 2011

MIZ047-053-055-060>063-068>070-075-076-082-083-200845-
MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1019 AM EDT WED OCT 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WET AND BREEZY CONDITIONS ARE EXPECTED THROUGH TONIGHT AS A STRONG
LOW PRESSURE SYSTEM MOVES NORTH INTO THE STATE. WIDESPREAD RAIN OF
OVER AN INCH IS POSSIBLE THROUGH TONIGHT AND COULD LEAD TO LOCALIZED
PONDING OF WATER. FALLING LEAF LITTER COULD AGGRAVATE DRAINAGE
SYSTEMS AND LEAD TO AN INCREASED RISK OF URBAN FLOODING. NORTHEAST
WINDS WILL ALSO INCREASE THROUGH THE DAY WITH THE STRONGEST GUSTS
EXPECTED DOWNWIND OF LAKE HURON AND THE SAGINAW BAY. A WIND ADVISORY
MAY BE NEEDED FOR SOME AREAS BY TONIGHT. FARTHER SOUTH...WIND GUSTS
OF 30 TO 35 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD RAIN WILL CONTINUE INTO EARLY THURSDAY. HEAVY RAIN WILL
BRING A THREAT OF SMALL STREAM FLOODING. AN INCREASED THREAT OF
URBAN FLOODING IS ALSO POSSIBLE DUE TO THE FALLING LEAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ361-442-443-463-464-200845-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1019 AM EDT WED OCT 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT. PLEASE SEE THE LATEST MARINE
FORECASTS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LHZ362-363-421-422-441-462-200845-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
1019 AM EDT WED OCT 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY AND A STORM WARNING IS IN
EFFECT TONIGHT. PLEASE SEE THE LATEST MARINE FORECASTS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-200845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
1019 AM EDT WED OCT 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST MARINE
FORECASTS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ048-049-054-200845-
BAY-HURON-TUSCOLA-
1019 AM EDT WED OCT 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BAY...HURON...AND TUSCOLA
COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TONIGHT. PLEASE SEE THE LATEST
FORECASTS AND WARNING STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG LOW PRESSURE SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND
STRONG WINDS TO THE AREA TONIGHT INTO EARLY THURSDAY. HEAVY RAIN
WILL BRING A THREAT OF SMALL STREAM FLOODING. AN INCREASED THREAT
OF URBAN FLOODING IS ALSO POSSIBLE DUE TO THE FALLING LEAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Bay

When
October 19, 3:00 PM EST to October 20, 5:30 AM EST
Where
Bay forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
October 19, 3:00 PM EST to October 20, 5:30 AM EST
Where
Saginaw forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
October 19, 3:00 PM EST to October 20, 5:30 AM EST
Where
Tuscola forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Huron

When
October 19, 3:00 PM EST to October 20, 5:30 AM EST
Where
Huron forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347611, 347612, 347613, 347614.